Common Nail Problems During Cancer Treatment

Coping With Nail Changes During Chemotherapy

older man's hand showing fingernails
What kind of nail changes occur during cancer treatment. istockphoto.com

Just as chemotherapy can cause hair loss and skin changes, your fingernails and toenails may be affected during cancer treatment as well. While changes in our nails are not usually a serious side effect of chemotherapy, they can nonetheless be annoying. What kind of changes might you expect and what can you do to minimize your symptoms? 

Common Fingernail and Toenail Symptoms During Chemotherapy

Fingernails can become weak and brittle during chemotherapy.

They may fall off after several rounds of treatment, but this is less common. Some chemotherapy medications, such as taxanes (Taxol and Taxotere) are more likely to result in nail loss than others.

Lines (Beau's lines), both horizontal and vertical can form and can appear lighter or darker than the rest of your nail. Your nails may also become yellow.

In addition to color changes and lines, your nails may change shape, developing a concave, spoon-like shape referred to as koilonychia.

Fingernails are affected more than toenails and usually grow out normally again about six months after finishing treatment.

Infections may occur and can be serious if your white blood cell count is reduced due to chemotherapy (chemotherapy-induced neutropenia.) A painful infection surrounding your nail called a paronychia may occur

Chemotherapy Drugs Often Associated with Nail Changes

Chemotherapy drugs used in lung cancer that commonly cause nail symptoms include:

  • Taxotere (docetaxel)
  • Taxol (paclitaxel)
  • Adriamycin (doxorubicin)

Some oncologists recommend the use of a hydrating nail solution for those who are receiving treatment with taxane-based therapies.  Studies suggest that these hydrating nail solutions may significantly reduce the risk of nail loss associated with Taxol chemotherapy.

Targeted therapies, especially EGFR inhibitors used for EGFR positive lung cancer like Tarceva (erlotinib) are also a common cause of nail conditions.

Coping with Nail Changes from Cancer Treatment

If you develop an infection, it's important to talk to your oncologist. For paronychia, you may require treatment with an antibiotic or antifungal therapy, although a solution of povidone-iodine may work as well.

What can you do yourself to cope with and prevent problems from fingernail problems during chemotherapy?

  • Keep your fingernails and toenails trimmed.
  • Wear gloves when working. Cotton gloves can protect your hands during gardening. Consider rubber gloves when cleaning or washing dishes to keep your hands from drying out further.
  • Don't bite your nails as this increases the risk of infection. Wear cotton gloves if you are having difficulty breaking the habit.
  • Avoid manicures, pedicures, or cutting your cuticles, which could increase the risk of infection. Avoid using artificial nails.
  • In general, it is best to avoid nail polish, although some women find that using clear polish helps strengthen, and may protect their nails.
  • Some people find that soaking their hands in natural oils, such as olive oil, is helpful.
  • Wear comfortable, loose-fitting shoes to minimize trauma to your toenails.
  • If one of your nails becomes loose, do not pull it off. It's better to lightly cover the area with a bandage or gauze (to avoid accidentally ripping off your nail) and allow it to fall off on its own.

Prevention of Fingernail Symptoms During Cancer Treatment

A few studies have suggested that cooling hands and nails while receiving chemotherapy might decrease nail damage. Some cancer centers provide ice packs that individuals can use for this reason. Nail changes, however, can’t be prevented completely, and applying ice to your hands during chemo can be an uncomfortable experience.

When Should I Call?

Share with your cancer team any fingernail or toenail changes you experiencing during chemotherapy. Between visits, make sure to call with any signs of infection, such as increased pain, redness (especially around the cuticle,) fever, rapid elevation of your nail bed, or any drainage (pus) from around your nails.

Bottom Line on Nail Problems During Chemotherapy

Nail changes are common during chemotherapy and can include the development of lines as well as changes in the color or shape of your nails. The loss of nails may also occur, especially with chemotherapy drugs such as taxanes. Infections, paronychia may also occur. Prevention is the best treatment, and taking care of your nails is important in reducing your risk of infection. If you do develop what appears to be an infection around your nails, talk to your oncologist.

Sources:

Robert, C., Sibaud, V., Mateus, C. et al. Nail toxicities induced by systemic anticancer treatments. Lancet Oncology. 2015. 16(4):e181-9.

Ryu, H., and H. Lee. Beau’s Lines of the Fingernails. American Journal of Medical Sciences. 2015. 349(4):363.

Continue Reading